Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS St. Louis, MO

June 17, 2017Adams County, Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 17, 2017, 9:20 PM CDT for Adams County, Brown County, Illinois. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 9:20 PM CDT (02:20 UTC)
Expired
Jun 17, 2017, 10:00 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Brown County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:30 PM CDTTSTM WND DMGMount Sterling, ILCOUNTY SHERIFF OFFICE REPORTED SEVERAL DAMAGE CALLS. NO SPECIFICS AT THIS TIME AS TO THE CAUSE.
Jun 17, 9:45 PM CDTTSTM WND DMG2 S Mount Sterling, ILEMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.
Jun 17, 9:45 PM CDTHAIL 1.752 S Mount Sterling, ILEMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.
Jun 17, 9:55 PM CDTTSTM WND DMGLa Grange, ILEMA DIRECTOR REPORTED MINOR ROOF DAMAGE IN LA GRANGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KLSX 180220
SVRLSX
ILC001-009-180300-
/O.NEW.KLSX.SV.W.0128.170618T0220Z-170618T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
920 PM CDT SAT JUN 17 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Adams County in west central Illinois...
  Brown County in west central Illinois...

* Until 1000 PM CDT.

* At 920 PM CDT, a severe thunderstorm was located near Clayton,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mount Sterling, Clayton, Golden, La Grange, Versailles, Mound
  Station, Ripley and Coopertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 9091 4010 9070 4009 9070 4008 9067
      4005 9068 4002 9063 4003 9061 4001 9062
      4000 9060 3998 9060 3999 9052 3997 9051
      3991 9054 3988 9058 3984 9058 4004 9105
      4019 9097 4019 9091
TIME...MOT...LOC 0220Z 292DEG 19KT 4009 9089 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
170 
WWUS53 KLSX 180239
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
939 PM CDT SAT JUN 17 2017

ILC001-180249-
/O.CAN.KLSX.SV.W.0128.000000T0000Z-170618T0300Z/
Adams IL-
939 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Illinois.

LAT...LON 4010 9070 4008 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3999 9052 3997 9051 3995 9053
      3991 9054 3988 9058 3984 9058 3998 9092
      4010 9092 4011 9091
TIME...MOT...LOC 0239Z 303DEG 28KT 4001 9073 

$$

ILC009-180300-
/O.CON.KLSX.SV.W.0128.000000T0000Z-170618T0300Z/
Brown IL-
939 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR BROWN COUNTY...

At 939 PM CDT, a severe thunderstorm was located over Mount Sterling,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mount Sterling, La Grange, Versailles, Mound Station, Ripley and
Coopertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9070 4008 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3999 9052 3997 9051 3995 9053
      3991 9054 3988 9058 3984 9058 3998 9092
      4010 9092 4011 9091
TIME...MOT...LOC 0239Z 303DEG 28KT 4001 9073 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
317 
WWUS53 KLSX 180300
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1000 PM CDT SAT JUN 17 2017

ILC009-180310-
/O.EXP.KLSX.SV.W.0128.000000T0000Z-170618T0300Z/
Brown IL-
1000 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Illinois.

LAT...LON 4010 9070 4008 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3999 9052 3997 9051 3995 9053
      3991 9054 3988 9058 3984 9058 3998 9092
      4010 9092 4011 9091
TIME...MOT...LOC 0300Z 292DEG 19KT 3997 9061 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:31 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 17, 6:31 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 PM CDT Sat Jun 17 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 317 PM CDT Sat Jun 17 2017

Focus will once again be an MCS tonight.

Convective debris today from MCS last night has slowed heating
today. STCU field developed early this morning beneath an EML,
however, breaks are finally becoming evident as cap begins to
weaken somewhat and boundary layer air destabilizes.

Expect TSRA to impact nrn portions of the CWA late this afternoon
or early evening hours. Not much change in the prev thinking with
all threats possible with any discrete storms that impact the
area. Any discrete storms shud become line segments fairly quickly
becoming mainly a wind threat. This line shud then congeal and
sink swd thru the CWA thru the night. Expect only lingering SHRA,
isod TS, across srn portions of the CWA by 12z Sun.

For Sun, expect a cooler day with nwly winds at the sfc behind
the cdfnt. Expect convective debris to linger thru the morning
hours. With cyclonic curvature across nrn and nwrn portions of the
CWA, expect a fair amount of diurnal CU to develop which shud
also help keep temps down. However, how far SW this thicker cloud
cover will extend is uncertain attm.

Tilly

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 317 PM CDT Sat Jun 17 2017

Quiet weather is expected from Sunday night through part of
Tuesday due to a surface ridge which settles across the region in
the wake of Sunday's cold front. By Tuesday afternoon, the surface
high pressure center will have moved far enough eastward for
southwesterly winds around its western periphery to bring a warm
and moist air mass back towards MO/IL. Isolated to scattered
thunderstorms will be possible within this unstable air mass.

The advection of warm and moist air will also act to sharpen a
developing warm front which then lifts northeastward on Tuesday
night and Wednesday in response to a low pressure system moving
into the north central CONUS. However, there is considerable model
disagreement after 00z Wed regarding both surface and upper air
features. Models are in general agreement that there ought to be
at least one surface front near the area at least once during the
middle and late part of next week and that the upper air pattern
becomes quasizonal with several embedded vorticity maxima, but
there is significant disagreement regarding the timing and
placement of these features.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 625 PM CDT Sat Jun 17 2017

Supercell moving swd out of IA is expected to impact KUIN shortly
after 01z. This storm shud be capable of producing damaging winds
and large hail. Otherwise, little change from prev TAFs.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
356 PM CDT Sat Jun 17 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely this evening. The primary threats
are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:19 PM CDTSevere Thunderstorm WarningLSXAdams41 min
Jun 17, 10:29 PM CDTSevere Thunderstorm WarningLSXPike46 min
Jun 17, 11:53 PM CDTSpecial Weather StatementLSXCalhoun52 min
Jun 18, 1:23 AM CDTSpecial Weather StatementLSXBond, Clinton, Madison, Monroe, Randolph, Saint Clair and 1 more67 min
Jun 18, 2:08 AM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington37 min
Jun 18, 2:18 AM CDTSpecial Weather StatementLSXFayette, Marion, Washington42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.